Q. I have a question about fibromyalgia and weight gain. Since I started taking the drug Pamelor for symptoms of fibromyalgia, weight gain has been a persistent problem. My doctor prescribed it to ease pain and sleep disturbances, but although I exercise regularly and eat sensibly I have gained 25 pounds. Is there a link between my medication for fibromyalgia and weight gain? If so, is there another drug I could take instead? 

Pamelor (nortriptyline) very well could be responsible for the higher number you're seeing on your bathroom scale. A member of the tricyclic class of antidepressants, Pamelor is frequently used to treat fibromyalgia symptoms.

While tricyclics are often effective in promoting sleep for people with fibromyalgia, weight gain sometimes results. The cause for this isn't clear, but tricyclics appear to increase appetite, especially for carbohydrates.

Fortunately, there are alternatives to taking Pamelor and the other tricyclics. Serotonin-selective reuptake inhibitors (SSRIs), a newer group of antidepressants that includes drugs such as fluoxetine (Prozac), sertraline (Zoloft) and paroxetine (Paxil), cause little weight gain and may even contribute to weight loss.

I recommend you speak to your doctor who might consider changing your medications.

Don Miller, PharmD, Pharmacist